Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 5, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 23, 2001, 12:06 PM CDT for Green Lake County, Marquette County, Wisconsin. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 23, 2001, 12:06 PM CDT (17:06 UTC)
- Expired
- Apr 23, 2001, 12:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Milwaukee, WI
- Area
- Whole counties
Counties Green Lake County, WI, Marquette County, WI
The radar
The Milwaukee radar (KMKX), 108 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 12:20 PM CDT | Thunderstorm Wind 50 E | Montello, WI | |
| Apr 23, 12:28 PM CDT | Hail 1 | Princeton, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 9:30 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 231706 SVRMKE WIC047-077-231730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1206 PM CDT MON APR 23 2001 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST MARQUETTE COUNTY IN SOUTH CENTRAL WISCONSIN GREEN LAKE COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 1230 PM CDT * AT 1206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTH OF ENDEAVOR...OR ABOUT NEAR PORTAGE...MOVING NORTHEAST AT 65 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MONTELLO AT 1220 PM CDT. PRINCETON AT 1225 PM CDT. BERLIN AT 1230F PM CDT. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. COLLAR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:35 AM CDT, 8 hours 31 minutes earlier.
Area forecast discussion, Apr 23, 3:35 AM CDT, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
335 AM CDT MON APR 23 2001
FCST CHALLENGE CENTERS ON STRONG WINDS TODAY...PCPN CHCS AND DEGREE
OF THUNDER FOR TODAY...TEMPS.
WARM FRONT HAS BLASTED THROUGH THE CWA WITH TEMPS IN THE MID/UPR
60S EARLY THIS MORNING...AHEAD OF LOW OVER WRN IA. LOW TAKES A
TRACK NE...INTO NE WI BY LATE THIS AFTN. PARCEL TRAJECTORIES FOR
TODAY COME FM ARKANSAS WHICH SAW TEMPS NEAR 80. WE SHOULD GET IN
DRY SLOT AND SOME CLEARING TODAY ALLOWING SUNSHINE TO DO ITS THING
AND PUSH TEMPS INTO THE MID 70S. THIS DRY SLOT AND THE LOWER LEVEL
DRY ADIABATIC LAPSE RATES REACHING INTO WINDS APPROACHING 50KTS
SHOULD BRING ANOTHER WINDY DAY TO THE CWA. THUS WILL POST A WIND
ADVISORY FOR THE CWA TODAY. ONLY PROBLEM IS IF CLEARING ISN/T
REALIZED THIS MIXING/MOMENTUM TRANSFER MAY BE LIMITED...KEEPING WINDS
JUST BELOW CRITERIA FOR THE ADVISORY. EITHER WAY...A WINDY DAY.
THE OTHER QUESTION FOR TODAY IS THREAT FOR STORMS. AS USUAL..SOME
FACTORS WORKING FOR THEM...SOME AGAINST. ETA CAPES PROGD TO CLIMB TO
AROUND 1000J/KG BY EARLY AFTN...ESPECIALLY OVER THE ERN CWA. MID
LEVEL LAPSE RATES HOWEVER ARE FAIRLY WEAK AND WILL LIMIT STRONG
DEVELOPMENT. IF WE CAN GET TEMPS HIGHER THAN PROGD...WHICH LOOKS
LIKELY IN THE EAST...AND DWPNTS IN THE MID 60S AS THE ETA PROGS...NOT
AS CERTAIN...THEN OUR THREAT FOR STRONG STORMS GETS BETTER. LLV
CONVERGENCE IS BETTER THAN WE/VE SEEN IN THESE DRY SLOT EVENTS
LATELY. VORT ADV AT H5 IS SOMEWHAT NEUTRALIZED BY THE COINCIDENT CAA
SEEN AT H8-H7. SOME WEAK OMEGA IS STILL EEKED OUT AT 18Z AND THIS
COUPLED WITH THE FAVORABLE LOOKING SFC FEATURES COULD BE ENOUGH TO
TRIGGER STORMS LATER THIS MORNING AND AFTERNOON. THE BEST CHANCE
WOULD BE EAST OF MADISON. LOOK AT NEW 06Z MESO-ETA SUPPORTS PULLING
MENTION OF THUNDER IN WRN CWA AS COOLER DRIER AIR LOOKS TO BE
PUNCHING IN SOONER. ALSO...MESO-ETA NOW DEVELOPING BAND OF STORMS
ALMOST ENTIRELY SE OF CWA. WL TRIM POPS TO CHC IN THE EAST AS A
RESULT.
WRAP AROUND SHOWERS EXPECTED TONIGHT WITH CAA IN FULL FORCE. WL
ADJUST PREV FCST TEMPS DOWN TONIGHT INTO TUES GIVEN COLDER LOOKING
TEMPS COMING IN. BRING S/W RIDGING BRINGS CLEARING ON TUE WITH
ANOTHER WEAK S/W TROF BRINGING A CHANCE FOR SHOWERS TUE NIGHT. PREV
FCST HAS THIS TIMED WELL.
.MKX...WIND ADVISORY TONIGHT ALL OF MKX CWA ZNS...46..47..51..52..
56>60..62>70.
DAVISIn the hours before
Special weather statement, Apr 23, 10:12 AM CDT, 1 hour 54 minutes before
WIZ046-047-056-057-062-063-067-231700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1012 AM CDT MON APR 23 2001 A LINE OF THUNDERSTORMS EXTENDING FROM DUBUQUE TO VIOLA WILL MOVE INTO SOUTH CENTRAL WISCONSIN BY 1030 AM. THE STORMS ARE MOVING NORTHEAST AT 40 MPH. THERE HAS NOT BEEN ANY SEVERE WEATHER REPORTED WITH THESE STORMS DURING THE PAST HOUR. HOWEVER YOU SHOULD REMAIN ALERT AS THE AREA IS UNDER A TORNADO WATCH. THE STORMS ARE EXPECTED TO REACH SPRING GREEN BY 11 AM AND MADISON BY NOON. THESE STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH AS WELL AS SMALL HAIL. KURIMSKI
Special weather statement, Apr 23, 11:00 AM CDT, 1 hour 6 minutes before
WIZ046-047-051-052-056>060-062>072-232200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1100 AM CDT MON APR 23 2001 ...HAZARDOUS WEATHER OUTLOOK... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... THREAT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. DISCUSSION... A COLD FRONT WILL SWEEP THROUGH SOUTHERN WISCONSIN THIS AFTERNOON...WITH SCATTERED THUNDERSTORMS EXPECTED ALONG AND AHEAD OF THE FRONT IN SOUTHERN WISCONSIN. A WARM AND UNSTABLE AIR MASS AND A STRONG JET STREAM MAY CONTRIBUTE TO SEVERE THUNDERSTORMS...WITH HIGH WINDS AND LARGE HAIL THE PRIMARY THREAT. A FEW TORNADOES ARE ALSO POSSIBLE. SPOTTER ACTIVATION...STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON. NJ
Special weather statement, Apr 23, 11:30 AM CDT, 36 minutes before
WIZ046-047-051-056>059-062-063-067-231800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1130 AM CDT MON APR 23 2001 A LINE OF SCATTERED STRONG THUNDERSTORMS EXTENDING FROM WISCONSIN DELLS TO ARGYLE IN LAFAYETTE COUNTY CONTINUES TRACKING NORTHEAST NEAR 40 MPH. THERE HAS NOT BEEN ANY SEVERE WEATHER REPORTED WITH THESE STORMS DURING THE PAST HOUR. BUT THE STORMS ARE INCREASING IN INTENSITY...SO YOU SHOULD REMAIN ALERT AND BE READY TO TAKE COVER. THESE STORMS WILL SWEEP ACROSS MUCH OF SOUTH CENTRAL INTO SOUTHEAST WISCONSIN BETWEEN 1130 AM AND 1 PM. NJ
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 12:30 PM CDT | Severe Thunderstorm Warning | MKX | Green Lake | 30 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.